August 21, 2002
The Food and Drug Administration FDA is warning that two Chinese diet pills pose a serious public health risk. Several people in Japan have become ill and some have died after using the products, Chaso (Jianfei) Diet Capsules and Chaso Genpi.

"FDA is taking this action as a precautionary measure to help assure that people are not exposed to this potentially dangerous product," said Dr. Lester M. Crawford, FDA Deputy Commissioner.

Products of this type are often sold in small urban markets as alternatives to Western medicine. In 2001, FDA issued a nationwide alert on the recall of thirteen "Treasure of the East" herbal products because of a dangerous ingredient, aristolochic acid, which is toxic to the kidney.

The deaths in Japan linked to these Chinese weight-loss products may have resulted from the presence of such active drug ingredients as fenfluramine in the capsules.

Fenfluramine and another diet drug, phentermine, were used in combination for weight loss until it was determined that the combination of drugs was linked to valvulopathy, a serious and sometimes fatal heart disease. Fenfluramine and a chemically similar drug, dexfenfluramine, were removed from the market in 1997. Phentermine, when used alone, has not been associated with valvulopathy and remains on the market.

The agency is urging consumers not to take these diet pills and to notify their local FDA if the products are found in their area.